When you take a commonly prescribed drug for a physical condition such as high cholesterol, asthma or acne, or even the birth control pill, you may be alert for signs of physical side-effects. But such medicines can harbour a more insidious danger: they may make you aggressive, violently jealous, suicidal or even homicidal, reported Daily Mail.
This little understood threat was highlighted this month when researchers found that taking statins to lower cholesterol and prevent heart problems can make some women aggressive and violent, reports the authoritative science journal PLOS ONE.
The association between statins and aggression has been known for more than ten years, thanks to studies by US and Italian researchers (though this is not mentioned on the NHS Choices webpage on statin side-effects), but it is not yet understood why.
One theory is that lower levels of cholesterol in the brain may be to blame. Studies have shown that violent prisoners are more likely to have low levels of brain cholesterol.
Professor Golomb says statins raise testosterone and cause sleep problems, which could tend to make people prone to irritability and aggression.
Her studies uncovered some alarming cases, including that of a 59-year-old man who had never been violent, chasing his wife and saying he was going to kill her. Six weeks after he stopped taking statins, he was his normal, placid self.
A 46-year-old woman who admitted treating her husband ‘very badly’ for the nine months she was on statins also regained her good temper six weeks after stopping.
David Healy, professor of psychiatry at Bangor University, is an expert in the field of dangerous side-effects and co-founded rxisk.org, a website that alerts doctors and patients to the dangers in some common drugs.
His study of case reports submitted to the USFood and Drug Administration (FDA) by doctors and patients found that with the statin Lipitor, there had been 310 reports of aggression and violence and 62 reports of homicidal behaviour. There were 309 reports of irritability, 256 reports of personality change and 68 of paranoia.
With the statin Crestor, the database shows 133 reports of violence or aggression, five of homicidal behaviour, 93 of agitation and 84 of paranoia. The US database is, he says, much bigger and more useful ‘than anything that exists in the UK’.
Often companies dismiss reports of psychological side-effects as merely ‘anecdotal’.
So why is the danger so little known? ‘Statins will be checked to see if they lower your cholesterol, but the clinical trials generally do not look properly at whether they are causing behaviour change,’ says Professor Healy.
‘Too often with drugs, we don’t have access to the data that is buried in the companies’ trials.
‘Often companies dismiss reports of psychological side-effects as merely “anecdotal”. They don’t let the average doctor know about this and doctors don’t tend to report changes in behaviour, unless it is drastic.’
Statins are not the only drug linked to strange behavioural changes. Last week, the Journal of Neuroscience reported that a study at University College London showed that dopamine can make people more likely to risk money in high-stakes gambles.
Dopamine is used to treat Parkinson’s, which is linked to the death of the brain’s dopamine-producing cells. Other side-effects linked to dopamine include sex addiction and theft. Last month, Andrew Taylor, 58, a respected family solicitor from Cheadle, Greater Manchester, was jailed for four years after swindling £600,000 from elderly clients to spend on antiques, prostitutes and sex lines. He began offending soon after starting treatment for Parkinson’s.
Some of the common drugs we take daily have more subtle, but still life-threatening, side-effects.
Recent research by Pennsylvania State University found that women taking the Pill were more jealous (to the point of violence) towards their partners.
The study suggests that the synthetic estradiol hormone (a form of oestrogen found in many types of the Pill) may affect women’s behaviour.
Other drugs with psychiatric side-effects have been known about for years, but remain on the market as popular medications.
The prescription-only asthma drug Singulair (generic name montelukast sodium) is widely used by itself and combined with other drugs. It is also used to relieve hay fever symptoms.
In 2008, it was linked to four suicides in the US and one suicide attempt in Britain. The FDA reports 990 cases linking this drug with aggression. Other reported side-effects include agitation, anxiety, hallucinations, depression, insomnia, irritability and suicide.
Last September, an advisory committee of the FDA called for stronger warnings on the drug’s labelling. The NHS Choices website says such risks are ‘very rare’.
The anti-smoking drug Champix, meanwhile, has been the subject of more than 4,000 reports to the FDA citing depression and attempted suicide. It is also the subject of a class action lawsuit in Canada alleging psychiatric side-effects.
Pfizer Canada says it stands by Champix. However, it has paid nearly £200 million to settle similar lawsuits with 2,500 US patients.
The NHS Choices website says it is a ‘myth’ Champix causes depression: ‘It is not clear whether these side-effects are due to the medicine or quitting smoking.’
However, the suicide risk of one frequently used drug has been highlighted recently by the British drugs watchdog, the Medicines and Healthcare products Regulatory Agency (MHRA).
Last November, it warned that the acne drug isotretinoin (brand name Roaccutane) is associated with depression and suicidal behaviour, and that doctors should be careful when prescribing it.
(Some say the link is more likely to do with acne patients being depressed.)
Such warnings from our authorities are rare. An MHRA spokesman said: ‘The acne drug is the only medication about which we have issued a warning in recent years.’
Professor Healy is critical of the MHRA, saying it does not adequately share information about potential dangers. ‘They are terribly secretive,’ he claims.
Likewise, he says, pharmaceutical companies must be much more open with the results of their own clinical trials.
Any drug that gets into the brain has the potential to alter the way that we feel
This is disputed by Dr Virginia Acha from the Association of the British Pharmaceutical Industry. She says any side-effect reported by a participant in a clinical trial, including unfavourable ones, is recorded as part of the trial.
A middle view is taken by Professor David Taylor, the director of pharmacy and pathology at the South London and Maudsley NHS Foundation Trust.
In 2010, he co-authored a report in the British Journal of Hospital Medicine that warned: ‘The psychiatric side-effects of non-psychiatric drugs are poorly studied.’
Central to the problem, he says, is that psychological side-effects can be difficult to spot during research.
Moreover, he says such psychological changes ‘can be very rare and may not turn up in trials that cover only a few hundred people’.
Thus problems only really emerge post-trial, when large numbers of patients take the drugs.
Not all such effects are negative, however. Earlier this month, researchers at University College London found that the antidepressant citalopram may make patients more caring.
But whether the psychological effects are positive or negative, patients and their doctors need to know how medicine can change behaviour. Professor Taylor says that, as patients, we must be far more aware of the psychological dangers of any medication.
‘Any drug that gets into the brain has the potential to alter the way that we act and feel,’ he says.
Professor Healy agrees, adding that people should ‘keep a hawk eye’ on medications.
‘Only if we stay completely alert can we uncover psychological side-effects of drugs that may not be on the manufacturers’ labels.’